Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 20, 2021Cumberland County, Hoke County, Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 10:21 PM EDT for Cumberland County, Hoke County, Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 10:21 PM EDT (02:21 UTC)
Expired
Aug 20, 2021, 11:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

Counties Cumberland County, NC, Hoke County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS82 KRAH 210221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Fri Aug 20 2021
 
NCZ077-086-088-089-210315-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1021 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northern Sampson,
southern Harnett, Cumberland and Hoke Counties through 1115 PM EDT...

At 1021 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lillington to near Pope
AFB. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Dunn, Godwin, Pope AFB,
Antioch, Hope Mills and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3520 7926 3521 7923 3517 7914 3517 7910
      3519 7910 3521 7915 3530 7907 3540 7866
      3532 7854 3526 7849 3526 7844 3508 7816
      3505 7816 3488 7847 3487 7892 3492 7896
      3495 7904 3486 7916 3486 7930
TIME...MOT...LOC 0221Z 321DEG 16KT 3532 7874 3525 7903 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 20, 9:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
930 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Tropical cyclone Henri will move north just off the Atlantic coast
tonight and Saturday. A surface trough across central North Carolina
will move toward the Carolina coast on Saturday. A series of upper
level disturbances will swing across the region through Saturday.
Weak high pressure will settle across the southern Appalachians
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 PM Friday...

Changes with this update included timing of the PoPs as storms move
across the region. Ongoing clusters of convection is expected to
move slowly across portions of the region with the stronger storms
moving south of the triangle and into the Sandhills region, after
that dissipates the remainder of the night should settle down.
Chance of showers and storm coverage will reduce overnight as drier
air moves in from the northwest. Thus, slowly trended reduced PoPs
from the NW to SE overnight, but kept in a slight chance for the far
south east. Late night early morning status could occur, therefore a
few areas of patchy fog could also occur, but burn off by sunrise.
Lows tonight will be in the upper 60s in the NW to low 70s in the
south and east.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 220 PM Friday...

The southward dropping eastern U.S. upper level trough will close
off by Saturday morning and move slowly east/southeast from WV on
Saturday morning to eastern VA by Sunday morning. The upper level
trough axis across central VA and NC on Saturday morning will shift
slowly east through most of the period. Some drier air will be
advancing east across central NC with afternoon PW values ranging
from 1.5 inches in the Triad to 1.75 inches in the Triangle and
locations south and east. Expect convective coverage to be much
reduced on Saturday vs today with convection favored across the
east, mainly east of U.S route 1 with only slight chance PoPs across
the west. High temperatures will range from the mid 80s across the
north to the upper 80s across the south. Lows on Saturday night will
range in the upper 60s northwest to lower 70s across the southeast.
-Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 PM Friday...

A mid/upper trough will continue to slowly push east across central
and eastern NC on Sunday. At the surface, there will be a lee trough
along with a weak cold front draped over our region. This will
result in isolated to widely scattered showers and storms Sunday
afternoon and evening, with the best coverage along and east of the
front in the Coastal Plain and Sandhills. POPs have increased there
a bit compared to yesterday as the models show a slower eastward
progression of the trough. Dry NW flow aloft will limit convective
development farther west. This mid/upper trough is also causing
Tropical Cyclone Henri to turn to the north, and it is forecast to
track a few hundred miles east of the NC coast on Saturday and into
the southern New England coast late Sunday.

As the trough finally lifts NE off the mid-Atlantic coast on Monday,
it will be replaced by a strengthening mid/upper ridge centered over
the lower Mississippi Valley and Southern Plains. A subtropical
ridge will also strengthen over the western Atlantic. While the
surface boundary will start to wash out, a lee trough will still be
in place, and central NC will be under a mid/upper trough sandwiched
between the two aforementioned ridges. Monday looks to be the
relative driest day, with rising heights and NNW flow aloft, but
some isolated showers and storms are still possible. Again the best
chance for this will be in the Coastal Plain and Sandhills near the
sea breeze and where PW values will be higher. POPs then increase to
the 40-50% range by Wednesday and Thursday as the ridge over the
Southern Plains begins to retrograde west, and the mid/upper trough
over the Southeast US strengthens. In fact, both the GFS and ECMWF
even show potential for a closed low to develop over the Southeast.
However, uncertainty on details this far out is high.

Rising heights will bring temperatures back slightly above average
on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look
to be the hottest days, with highs in the lower-90s in most places,
before decreasing back into the 80s on Thursday/Friday with more
clouds and precipitation. Lows will generally be in the upper-60s to
lower-70s through the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 805 PM Friday...

One round of storms that initiated between RDU and FAY has moved east
of RWI as of 00Z.  Additional showers and storms have moved south
out of VA and may impact RDU and RWI through 03Z as an upper level
trough crosses the region.  Very gusty winds and MVFR conditions are
mostly expected.  Once this cluster of storms moves to the east, the
remainder of the overnight period should be quieter, though an
isolated storms is still possible.  Meanwhile, northeasterly is
likely to result in stratus late night, mainly at RDU/FAY/RWI.
Confidence is relatively high, with lower confidence at GSO/INT.

Stratus will lift Saturday morning but ceilings may remain MVFR or
just barely above Saturday afternoon with ample moisture continuing
to feed south in northerly flow (as Henri passes well off the
Carolina coast).

Outlook: A return to widely scattered afternoon storms is expect
through early next week, with some late night and daybreak fog and
stratus is also possible.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...CA
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Smith
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 PM EDT Fri Aug 20 2021

NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heavy downpours and localized flooding are possible in scattered to
numerous thunderstorms through tonight. An isolated strong to severe
storm will also possible through early this evening. The main
threat is expected to be flooding in some urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-211930-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms through early this evening may produce some
heavy rain and some accumulation of water in low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 7:08 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT Fri Aug 20 2021

NCZ022-023-210000-
Guilford NC-Alamance NC-
708 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northern Alamance
and northeastern Guilford Counties through 800 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving southeast at 5 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Graham, McLeansville, Elon, Gibsonville, Haw River,
Alamance, Lake Guilford Mackintosh Marina, Lake Burlington and
Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7926 3619 7926 3602 7941 3607 7971
      3625 7971
TIME...MOT...LOC 2307Z 337DEG 6KT 3624 7955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

22
Special weather statement, Aug 20, 7:47 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Fri Aug 20 2021

NCZ023-024-210030-
Alamance NC-Orange NC-
747 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of Alamance and
southwestern Orange Counties through 830 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Graham, Mebane, Elon, Gibsonville, Haw River,
Swepsonville, Alamance, Snow Camp and Lake Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 7908 3588 7925 3585 7925 3584 7950
      3617 7954 3618 7953 3624 7930
TIME...MOT...LOC 2346Z 339DEG 16KT 3605 7944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Aug 20, 8:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021

NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
      3562 7914 3557 7920 3557 7924 3556 7924
      3556 7926 3555 7928 3555 7930 3554 7932
      3553 7933 3552 7937 3558 7949 3587 7950
      3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CA
Local storm report, Aug 20, 9:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     2 N SAXAPAHAW           35.97N 79.32W
08/20/2021                   ALAMANCE           NC   911 CALL CENTER

            A TREE FELL ON POWER LINES NEAR THE
            INTERSECTION OF PAYNE RD AND BREVARD RD. THE
            POWER LINES FELL ON THE CAR. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, Aug 20, 9:38 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     4 SSW EFLAND            36.01N 79.19W
08/20/2021                   ORANGE             NC   911 CALL CENTER

            A LARGE TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF CHESTNUT RIDGE CHURCH RD AND
            CASTANEA RD. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 20, 10:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Fri Aug 20 2021

NCZ077-086-088-089-210315-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1021 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northern Sampson,
southern Harnett, Cumberland and Hoke Counties through 1115 PM EDT...

At 1021 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lillington to near Pope
AFB. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Dunn, Godwin, Pope AFB,
Antioch, Hope Mills and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 7926 3521 7923 3517 7914 3517 7910
      3519 7910 3521 7915 3530 7907 3540 7866
      3532 7854 3526 7849 3526 7844 3508 7816
      3505 7816 3488 7847 3487 7892 3492 7896
      3495 7904 3486 7916 3486 7930
TIME...MOT...LOC 0221Z 321DEG 16KT 3532 7874 3525 7903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:21 PM EDTSpecial Weather StatementRAHChatham54 min
Aug 20, 8:26 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Moore, Orange and 1 more64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.